What Do Drug Withdrawal Signs Look Like?


97


« The period of withdrawal from opiates like heroin and oxycontin includes one to three very intense days during which patients may have seizures, uncontrollable vomiting, diarrhea and other extreme symptoms, » says Dr. Hanson. . (There are medications and strategies to help reduce the intensity of these symptoms as much as possible.) From day three to day five, symptoms are less intense, but he says patients are generally tired and in moderate condition.

“Although patients no longer feel the pain they endured for the first one to three days, they may be barely consistent,” he explains. Then, in seven to eight days, this phase is over, and the psychological work can begin.

Heroin

As noted above, heroin is an opiate drug that produces withdrawal symptoms as early as 6-24 hours after the last use, peaking around 24-48 hours. Complete withdrawal can take about five to 10 days, but for some people it may take longer.2

Benzodiazepines

Withdrawal from short-acting benzodiazepines like oxazepam, lorazepam, and triazolam usually begins one to two days after the last dose. Long-acting benzodiazepines such as diazepam, chlordiazepoxide, flurazepam, and clorazepate take three to seven days for symptoms to appear.8 The overall waiting period can be one to two weeks, depending on the amount of use and the length of use. That said, Dr Hanson points out that withdrawing from benzodiazepines can admittedly be very difficult., Getting out of it without a relapse requires not only a biochemical craving management strategy, but also dealing with all psychological aspects, such as the condition that the benzos were originally intended to treat. (More on this in a bit.)

Cocaine

Acute cocaine withdrawal symptoms typically last seven to ten days while your body clears the cocaine from your system. Symptoms may appear as early as 24 to 48 hours after the last use.2

Are there any withdrawal complications?

Withdrawing from certain substances after you’ve become dependent, such as opioids, alcohol, and benzodiazepines, can lead to dangerous and life-threatening symptoms, especially if you’re trying to detoxify yourself.

Serious symptoms like seizures, hallucinations, delirium, high blood pressure, and dehydration can all lead to short- and long-term complications and, in some cases, death. There are medically monitored detox programs and reduction protocols that can help reduce the risk of complications and improve recovery. But these can be difficult to access for many people, with the reasons for this lack of access ranging from stigma to cost and beyond.2

Are there any withdrawal treatments and medications?

The symptoms of drug or alcohol withdrawal are unpleasant, which causes many people to continue to use substances. Feeling nervous or scared about this process is normal, but know that you are not alone. If you need help, there are several treatment options available to you, ranging from counseling to medication to medical detoxification.

The gold standard for safely managing withdrawal symptoms is medical supervision. Without medical supervision, Dr Marcum says you could suffer from seizures or other life-threatening consequences. She also recommends counseling from mental health professionals and working with psychiatry to address concurrent mental health disorders.

Dr Hanson agrees and adds that medical detox is only part of the process – the other half addresses the emotional and psychological issues that led to the substance use disorder in the first place. “We have become very good at treating patients medically through drug rehab, but proper treatment for drug and alcohol withdrawal also involves trauma resolution work, which looks at past trauma that we have experienced. still affect today and create the symptoms of addiction, ”Dr. Hanson said. said. It is important to note that trauma is not always the cause of substance use. It can also result from simple recreational use, experimentation, or addiction to prescription pain relievers after a procedure.


Like it? Share with your friends!

97